Recent foodborne disease outbreaks associated with nonpasteurized fruit juices and undercooked hamburgers are very memorable and have led to considerable regulatory activity and processing modifications. However, the total number of illnesses and deaths associated with those outbreaks pales in comparison to an incident that occurred in 1989 that led to at least 1,500 cases of serious, debilitating illness and 37 deaths. The latter incident led to no new rules, and remains an unsolved mystery of toxicology and immunology. The incident was the eosinophiliamyalgia syndrome (EMS) occurrence associated with consumption of certain preparations of the amino acid L-tryptophan.
The incident began to unfold in early November 1989. The Food and Drug Administration and the Centers for Disease Control and Prevention were receiving increasing numbers of reports of very ill individuals daily from state health departments, hospitals, and individual physicians. The hallmark symptoms of this apparently new illness were incapacitating myalgias and eosinophilia. It was not long before the first deaths were reported.
Fantastic epidemiologic studies done by CDC and individual states, particularly New Mexico, Minnesota, Oregon, and New York, quickly identified the dietary supplement form of L-tryptophan as the causative agent, and later studies further narrowed this to L-tryptophan from one Japanese manufacturer. A public warning and a nationwide recall followed shortly, and although those actions likely averted an enormous disaster, severe harm had already been done, and many would suffer and die as a result of exposure. Public health authorities noted that EMS bore a striking resemblance to the intermediate and chronic phases of toxic oil syndrome (TOS), a new disease first reported as a result of the consumption of contaminated cooking oil in Spain in 1981.
Why were people using L-tryptophan supplements in the first place? Magazines, newspapers, and advertisements were promoting the amino acid for a variety of problems, including premenstrual tension (PMS), stress, pain, weight loss, depression, and insomnia. Thus, although being sold as a dietary supplement, the uses of L-tryptophan in 1989 were clearly drug uses.
Painstaking analytical chemistry on case-associated and non-associated L-tryptophan, coupled with epidemiologic studies, resulted in a contaminant in the case-associated L-tryptophan being identified as 1,1'-ethylidene-bis-L-tryptophan (EBT). EBT is easily formed from acetaldehyde and L-tryptophan. It was present in very small amounts, but given the multi-gram doses of L-tryptophan some individuals were ingesting, it added up. A rodent model was developed that affirmed that EBT could cause some—but not all—symptoms of EMS. Thus, other impurities present in the case-associated L-tryptophan may have also played a role in causing EMS, or, more frightening, may be markers for as-yet-undetected contaminants. In any event, while some victims’ symptoms resolved with time, EMS became chronic for many victims, and it is apparent that multiple-organ-system involvement may occur. Following the incident, EBT and/or impurities similar to EBT have been reported in certain drugs and dietary supplements.
As a result of the L-tryptophan/EMS incident, the remaining uncertainties about the causative agent(s), and product liability concerns, L-tryptophan dietary supplements have not returned to the market. Under the Dietary Supplement Health and Education Act (DSHEA), a company could market L-tryptophan dietary supplements if it could ensure that they were safe. Although an import ban still exists, exceptions to this ban are limited uses permitted by regulation, such as certain infant formulas, enteral nutritional products, and approved parenteral drug products. Even while the outbreak investigations were still underway, consumers protested the recall of L-tryptophan, and FDA was criticized for maintaining its more global concern about L-tryptophan dietary supplements. EMS victims felt quite differently and wondered how such an event could happen in the United States. Congress held hearings in 1991, and there was plenty of finger pointing, a quite normal followup to a food-related incident.
Several aspects of the incident warrant consideration: (1) An impurity or impurities present in very small amounts either caused or are markers for the cause of devastating physical consequences in humans. The exact cause of EMS is still unknown, as is the exact cause of the TOS epidemic. (2) The impurities suspected of causing both TOS and EMS are relatively small, and not uncommon molecules. (3) At least with regard to EMS, exposure to some quantity of impurity apparently was tolerable, but if a threshold was exceeded or a person had as-yet unknown predisposition(s), disease resulted. (4) Studies suggest that EBT or EBT-like impurities are in other drugs and supplements on the market.
In other words, epidemics like L-tryptophan/EMS and TOS could occur again. Hopefully, the incidents have taught us that it’s not enough to know that a product or ingredient has less than X% impurity—we need to know what the impurities are, and what they might do. That may require the development and application of new toxicological screening tests.
Little research continues on the cause(s) of EMS and TOS. As is the case with most other autoimmune diseases, the role of contaminants and other dietary components in the etiology of these epidemics remains largely unknown. With EMS and TOS, the urgency has faded with time, but one thing is for certain—the victims will never forget.
by DOUGLAS L. ARCHER
Professor, Food Science and Human Nutrition Dept.
University of Florida